Alert archive / Georgia / Tornado Warnings in 2004

Tornado Warning 111, NWS Jacksonville, FL

September 27, 2004Clinch County, Georgia

NWS Jacksonville, FL issued this tornado warning at Sep 27, 2004, 12:48 AM EDT for Clinch County, Georgia. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 27, 2004, 12:48 AM EDT (04:48 UTC)
Expired
Sep 27, 2004, 1:15 AM EDT
In force
27 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

County Clinch County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 26, 4:25 PM EDTTornado WatchSPC9 hr
Sep 27, 12:35 AM EDTTornado WatchSPC8 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 4.8 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2004-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 135 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2004-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
135 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
465 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KJAX 270449
TORJAX
GAC065-270515-
/X.NEW.KJAX.TO.W.0020.040927T0448Z-040927T0515Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1248 AM EDT MON SEP 27 2004

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN CLINCH COUNTY IN SOUTHEAST GEORGIA
  THIS INCLUDES THE CITIES OF...HOMERVILLE...ARGYLE

* UNTIL 115 AM EDT

* AT 1244 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  DEVELOPING TORNADO NEAR ARGYLE...MOVING NORTHWEST AT 60 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  COGDELL.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL
WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 800-499-1594 TO REPORT
SEVERE WEATHER.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 AM EDT MONDAY MORNING FOR
NORTHEASTERN FLORIDA AND SOUTHEAST GEORGIA.

LAT...LON 3118 8294 3118 8269 3116 8266 3110 8264
      3106 8261 3097 8263 3096 8264 3107 8295
      3119 8295

$$

HESS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Sep 26, 8:30 PM EDT, 4 hours 18 minutes earlier.

Area forecast discussion, Sep 26, 8:30 PM EDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
830 PM EDT SUN SEP 26 2004

...TROPICAL STORM JEANNE CONTINUES TO LASH THE AREA...

.SHORT TERM...TROPICAL STORM JEANNE SHOWING SHE STILL HAS QUITE A
PUNCH ACROSS THE AREA WITH SUSTAINED TROPICAL STORM FORCE WINDS
CONTINUING ALONG THE COAST AND SOME AREAS TO THE SOUTHWEST...CLOSEST
TO THE CIRCULATION CENTER. ELSEWHERE...GUSTS OVER TROPICAL STORM
FORCE ARE A COMMON OCCURRENCE. GETTING NUMEROUS REPORTS OF TREES
DOWN ACROSS THE AREA...AS SATURATED SOILS ARE AIDING IN THE LOSS OF
TREES IN TROPICAL STORM FORCE WINDS. ARE ALSO GETTING THE EXPECTED
IMPACTS FROM THIS SYSTEM...INCLUDING RIVER FLOODING...AREAL
FLOODING...AND ISOLATED TORNADOES. COMBAT THIS WITH THE FACT THAT WE
ARE LOOKING AT A HIGH TIDE WITH WATERS ENCROACHING ON SOME COASTAL
ROADWAYS...AND IT LOOKS TO CONTINUE TO BE A VERY BUSY EVENING.

THE MOST IMMINENT IMPACTS LOOK TO BE THE FLOODING POTENTIAL AND
TORNADOES EMBEDDED WITHIN BANDS STREAMING OFF THE ATLANTIC.
FORTUNATELY...FOR THE BETTER PART OF THE NIGHT...THE INSTABILITY
AXIS HAS BEEN CONFINED TO THE COASTAL WATERS AND THE TORNADOES
HAVE ADVECTED FROM THERE AND DISSIPATED QUICKLY INLAND. LAPS
ANALYSIS INDICATES THIS CONTINUES TO BE THE CASE...AND EXPECT
TORNADO THREAT TO SLOWLY SHIFT NORTHWARD ALONG THE COAST DURING
THE NIGHT...FOLLOWING THE HELICITY AXIS. GIVEN CURRENT SHEAR
VALUES...IT WILL BE VERY DIFFICULT FOR CURRENT INLAND INSTABILITY
TO SUPPORT SHEAR VALUES.

WILL CONTINUE TO HANDLE FLOOD THREAT WITH AREAL FLOOD WARNINGS...
AND THESE ARE CURRENTLY POSTED FOR MOST ALL OF THE FLORIDA ZONES...
AND MAY BE REQUIRED FURTHER NORTH INTO THE OVERNIGHT HOURS.

CURRENT WARNINGS STILL LOOK IN GOOD SHAPE...PENDING ANY DECISIONS
MADE IN THE UPCOMING NHC CONFERENCE CALL. ZONE UPDATE WILL BE
NEEDED REGARDLESS TO ACCOUNT FOR DRY SLOT ROTATING AROUND JEANNE
ON THE SOUTHERN SIDE. WILL CARRY MORE OF A TRANSITION IN THE POPS...
WITH SOUTHERN AND EASTERN ZONES BECOMING MORE SCATTERED INTO THE
OVERNIGHT.

&&

.MARINE...AGAIN...WARNINGS IN GOOD SHAPE FOR NOW AND FORECAST IS
LARGELY REPRESENTATIVE OF CURRENT CONDITIONS. FEW CHANGES PLANNED.

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...TROPICAL STORM WARNING FERNANDINA BEACH TO FLAGLER BEACH.
     INLAND TS WIND WARNING INTERIOR NE FL.
     TORNADO WATCH ALL BUT MARION COUNTY.
     FLOOD WATCH UNTIL NOON MONDAY.
GA...TROPICAL STORM WARNING ALTAMAHA SOUND TO FERNANDINA BEACH.
     INLAND TS WIND WARNING INTERIOR SE GA.
     TORNADO WATCH ALL ZONES.
     FLOOD WATCH UNTIL NOON MONDAY.
&&

TRABERT/ZIBURA/DEESE
Hazardous weather outlook, Sep 26, 4:36 PM EDT, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
436 PM EDT SUN SEP 26 2004

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-271000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
436 PM EDT SUN SEP 26 2004

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...TROPICAL STORM WARNING FROM ALTAMAHA SOUND IN SOUTHEAST GEORGIA TO
   FLAGLER BEACH FLORIDA...
...INLAND TROPICAL STORM WIND WARNING FOR ALACHUA...BAKER...
   BRADFORD...CLAY...COLUMBIA...GILCHRIST...HAMILTON...SUWANNEE...
   UNION...PUTNAM AND MARION COUNTIES...
...INLAND TROPICAL STORM WIND WARNING FOR APPLING...ATKINSON...
   BACON...BRANTLEY...CHARLTON...CLINCH...COFFEE...ECHOLS...JEFF
   DAVIS...PIERCE...WARE AND WAYNE COUNTIES...
...TORNADO WATCH IN EFFECT UNTIL 1 AM EDT TODAY FOR A LARGE PART OF
   NORTHEAST FLORIDA AND ALL OF SOUTHEAST GEORGIA
   AS WELL AS THE ADJACENT COASTAL WATERS...
...FLOOD WATCH FOR SOUTHEAST GEORGIA AND NORTHEAST FLORIDA...
...SEVERAL RIVERS STILL ABOVE FLOOD STAGE...

PLEASE REFER TO THE LATEST HURRICANE LOCAL STATEMENT FROM THE
NATIONAL WEATHER SERVICE OFFICE IN JACKSONVILLE FOR DETAILS ON
IMPACTS FROM TROPICAL STORM JEANNE.

SEVERAL AREA RIVERS REMAIN ABOVE FLOOD STAGE. PLEASE REFER TO THE
LATEST RIVER FLOOD STATEMENTS FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

TROPICAL STORM JEANNE IS FORECAST TO WEAKEN AND MOVE INTO SOUTH
GEORGIA MONDAY MORNING AND EXITING TO THE NORTHEAST THROUGHOUT THE
DAY. TROPICAL STORM CONDITIONS ARE POSSIBLE MONDAY MORNING IN
ADDITION TO MORE HEAVY RAIN WHICH COULD CAUSE FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

PP/MKT/JTD

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 9:55 PM EDTTornado WarningJAXCharlton35 min
Sep 26, 10:13 PM EDTTornado WarningJAXCamden32 min
Sep 26, 10:57 PM EDTTornado WarningJAXClinch33 min
Sep 26, 11:21 PM EDTTornado WarningJAXWare24 min
Sep 26, 11:48 PM EDTTornado WarningJAXAtkinson, Clinch27 min
Sep 27, 12:02 AM EDTTornado WarningJAXWare28 min

Nearby

Tornado Warnings in Georgia, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.